Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 10, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 2, 2019, 3:32 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2019, 3:32 PM EDT (19:32 UTC)
- Expired
- Jun 2, 2019, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 125 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:45 PM EDT | TSTM WND DMG | Northfield, MA | TWO LARGE TREES DOWN ON WIRES ON WEST NORTHFIELD ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616 WUUS51 KBOX 021932 SVRBOX MAC011-027-022000- /O.NEW.KBOX.SV.W.0010.190602T1932Z-190602T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 332 PM EDT Sun Jun 2 2019 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Northwestern Worcester County in central Massachusetts... Northeastern Franklin County in western Massachusetts... * Until 400 PM EDT. * At 332 PM EDT, a severe thunderstorm was located over Bernardston, or near Greenfield, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Greenfield, Orange, Deerfield, Athol, Winchendon, Montague, Templeton, Northfield, Fitzwilliam, Bernardston, Shelburne, Erving, Phillipston, Colrain, Gill, Royalston, Richmond, Wendell, Warwick and Leyden. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4272 7210 4256 7208 4256 7270 4273 7264 TIME...MOT...LOC 1932Z 264DEG 29KT 4267 7256 HAIL...<.75IN WIND...60MPH $$ LEC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:16 PM EDT, 16 minutes earlier.
Area forecast discussion, Jun 2, 3:16 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 316 PM EDT Sun Jun 2 2019 .SYNOPSIS... An approaching cold front will bring scattered showers and thunderstorms into this evening with a few strong to marginally severe thunderstorms possible in western MA and northern CT. Mainly dry and cooler weather Monday and Tuesday, but return of showers Tuesday night. The chance for showers and thunderstorms late Wednesday, while the remainder of the week into the following weekend remains uncertain. && .NEAR TERM /THROUGH TONIGHT/... * A few strong to marginally severe thunderstorms possible until 8 pm across western MA/CT Showers and embedded t-storms are moving into western MA along the pre-frontal trough. Modest instability in place with SBCAPEs 1000-1500 J/kg and effective bulk shear around 30 kt. Environment is favorable for some strengthening through the afternoon and a few strong to marginally severe storms are possible in western MA/CT with a few multi-cellular line segments. Steep low level lapse rates support localized damaging wind gusts. Hail is also possible. Deep layer shear increases tonight as the mid level jet approaches but instability will be diminishing so severe weather threat is low after 8 pm. A few showers and weakening t-storms will move into the coastal plain tonight with the cold front, then activity may refocus over Cape/Islands late tonight along the front. Otherwise, clearing skies develop overnight in the west as drier air moves in. Stratus and fog will likely redevelop along the south coast and Cape/Islands this evening, with improving conditions toward daybreak as winds shift to west behind the front. Lows will range from the upper 40s in the west to mid 50s in the coastal plain. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... Monday... Robust mid level trough and shortwave moves into New Eng during Mon afternoon. Pronounced mid level cooling with 500 mb temps dropping to -22C by late afternoon. This will result in lots of diurnal clouds developing in the afternoon, especially interior and can't rule out a brief shower. The column is dry so coverage of any showers will be isolated and most locations will remain dry. A surge of gusty west winds will accompany the trough passage in the mid to late afternoon, with gusts to 30 mph expected, strongest higher terrain. 850 mb temps 4-6C Mon afternoon which supports highs 65 to around 70 degrees, cooler higher elevations. Monday night... The shortwave exits in the evening, but mid level trough will remain over New Eng with another shortwave approaching from the NW. However, the column is dry with surface ridging building in from the west, so other than a few clouds dry weather expected. Chilly night with lows down into the 40s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... */ Highlights ... - N New England showers Monday, cool overnight - Dry and seasonable Tuesday, chance showers overnight - Chance showers and thunderstorms late Wednesday - Low confidence forecast Thursday onwards */ Overview ... Seasonable to slightly below seasonable conditions with shots of wet weather in-between. Per ensembles, preferred H5 trof carves over SE Canada dipping into the NE CONUS for the start of June. But a slight nudge in the upstream Rossby wave pattern, ensemble forecast shifts in EPO/WPO/PNA teleconnections, the late-May active pattern adjusts to a cool, dry setup beneath the W-periphery of the aforementioned H5 trof into early June with storm development over SE Canada up against a stout N-Atlantic ridge. Break down the details below. */ Details ... Monday into Monday night ... Scattered showers more so over N New England. Comma-head trowaling round the mid-level low pivoting across SE Canada beneath the cold pool aloft (H5 temperatures as low as -24C, near record cold with respect to Albany sounding climatology). Moisture critical as dry air also wraps inward, atmospheric column steep through H5, an eye on K-indices. Expect diurnally driven support, chance PoPs warranted especially N of the MA border with better moisture, bit of elevated instability. With inverted-V boundary layer soundings, expect low dewpoints along with the mix-down of breezy W/NW winds. Mix of sun and clouds, thicker N. Seasonable highs in the 60s, but chilly over- night. Winds becoming light as cloud decks become scattered, there's the threat of upper-30 lows across the Berkshires, 40s elsewhere. Will lean closer to coldest guidance. Tuesday into Tuesday night ... Daytime seasonable, dry conditions. Overnight shower chances N/W. Low dewpoints and relative humidity, despite cool airmass aloft and boundary layer mixing to H8, expect 2m temperatures to overachieve with the early June sun along with breezy W winds. A lifting warm front overnight, top down moistening with isentropic over-running ascent, greater chance of showers W closer to better synoptics over the Great Lakes. 02.0z NAM furthest E with outcomes, not out of the realm of possibilities, but top-down moistening will be working up against substantially dry air from departing mid-level low over SE Canada. Some uncertainty. Mild overnight. Wednesday onward ... Chance showers and thunderstorms Wednesday, then perhaps a prolonged period of seasonable, dry weather. Believe forecast model guidance is struggling with morphology, strength and amplitude of a series of weak wave disturbances emerging out of the 4-corners region while interacting with a tropical depression out of the Yucatan peninsula all the while as a mid-level low remains situated over SE Canada, the NE CONUS within the W-periphery as out-lined in the OVERVIEW section above. While chance PoPs around late Wednesday, its not certain we remain dry Thursday thru the weekend. Low confidence forecast. Preference to ECens. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/... Moderate confidence. Through 00z... Mainly VFR, but scattered showers/t-storms moving into western New Eng with brief MVFR conditions. A few of the stronger storms may contain strong wind gusts and hail and brief heavy downpours. Stratus and fog will likely redevelop over ACK 22-00z. Tonight...Moderate confidence. Scattered showers and a few t-storms move east across SNE while weakening, then possibly refocusing over Cape/Islands overnight. Brief MVFR possible in any evening storms, otherwise VFR interior with clearing overnight. IFR stratus and fog will likely expand north across Cape Cod and south coast this evening, improving late south coast as winds shift to W. Monday...High confidence. VFR. Lingering MVFR/IFR ACK early will quickly improve to VFR. Sct-bkn cigs 5-7k ft developing in the afternoon. An isolated shower is possible, mainly interior. W gusts to 25 kt developing after 18z. Monday night...High confidence. VFR. Diminishing wind, but a period of W gusts to 25 kt developing on Cape/Islands before midnight. KBOS Terminal...Moderate confidence. Wind shift to S this evening should keep conditions VFR. A brief t-storm possible this evening. KBDL Terminal...Moderate confidence. A few t-storms possible 20-23z. Outlook /Tuesday through Friday/... Tuesday: VFR. Breezy. Tuesday Night through Wednesday: VFR. Breezy. Slight chance SHRA. Wednesday Night: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA, slight chance TSRA. Thursday: VFR. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/... High confidence. Tonight... Winds turning southerly this evening ahead of the cold front then shifting to W late tonight. Speeds below 20 kt. Poor vsbys developing in areas of dense fog tonight, especially south coastal waters. Monday... W wind gusts to 20 kt, with a few G25 kt over Boston Harbor and eastern MA nearshore waters in the afternoon. Seas over outer waters may reach 5 ft. SCA may be needed. Monday night... A period of NW gusts to 25 kt developing over the waters in the evening. Outlook /Tuesday through Friday/... Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Wednesday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Wednesday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Local rough seas. Chance of rain showers, slight chance of thunderstorms. Thursday: Winds less than 25 kt. Local rough seas. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC NEAR TERM...KJC SHORT TERM...KJC LONG TERM...Sipprell AVIATION...KJC/Sipprell MARINE...KJC/Sipprell
Hazardous weather outlook, Jun 2, 8:03 AM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 803 AM EDT Sun Jun 2 2019 CTZ002>004-MAZ002>004-008>012-026-031215- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Northern Middlesex MA- 803 AM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts and western Massachusetts. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible mainly across western Massachusetts and northern Connecticut this afternoon and evening. The highest risk for this will be west of the Connecticut River. While widespread severe weather is not expected, localized damaging wind gusts and hail are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MAZ005>007-013>024-RIZ001>008-031215- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 803 AM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-031215- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 803 AM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 2, 3:22 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
322 PM EDT Sun Jun 2 2019
MAZ002>004-021945-
Western Franklin MA-Northern Worcester MA-Eastern Franklin MA-
322 PM EDT Sun Jun 2 2019
...STRONG THUNDERSTORM...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelburne, or near Greenfield, moving east at 30 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Greenfield, Orange, Deerfield, Athol, Montague, Northfield,
Bernardston, Buckland, Conway, Shelburne, Erving, Ashfield, Colrain,
Gill, Charlemont, New Salem, Wendell, Warwick, Leyden and Heath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4272 7230 4272 7229 4252 7225 4253 7285
4274 7276
TIME...MOT...LOC 1921Z 264DEG 26KT 4264 7271
LECThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 11:12 PM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Essex, Middlesex, Nantucket and 3 more | 9 hr |
| Jun 2, 3:22 PM EDT | Special Weather Statement | BOX | Franklin | 23 min |
| Jun 2, 4:49 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 28 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.